warning: Singulair might cause depression

Written by on April 2, 2008 in antihistamines, in the news with 3 Comments

From the Wall Street Journal: Possible Suicide Link Prompts FDA to Probe Merck Asthma Drug

The Food and Drug Administration said it is investigating a possible association between the widely used asthma medication Singulair and behavioral changes, including suicide.

Singulair, made by Merck & Co., is approved to treat asthma and allergy symptoms such as sneezing and stuffy noses, as well as to prevent exercise-induced asthma. The FDA said in a so-called early communication that it is reviewing postmarketing reports of behaviour and mood changes, suicidal thoughts and actions, and actual suicides by patients who took Singulair. The regulator also asked Merck to look at its own database for signs of trouble.

The FDA said Singulair is effective and that patients shouldn’t stop taking it without talking to their doctors.

Singulair has been used off-label to treat rosacea, some rosacea sufferers swear by it. Certainly some rosacea sufferers feel that there is a link between their allergies and their rosacea symptoms. Other rosacea sufferers have tried many antihistamines and not gotten any relief.

For some background here are two threads that are worth reading:

Rosacea Support Forum: Singulair in conjuction with an H1 & H2 blocker

Rosacea Forum Thread: Singulair is amazing

Accutane has also come under some scrutiny because of reports that it also might lead to behavioural changes. For sure all drugs have side effects and it is worth being reminded to be on the watch for anything out of the ordinary.

Related Articles

Read more about: antihistamines, in the news

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

3 Reader Comments

  1. Dee says:

    I find it very concerning how quickly the public completely flips out every time there is the hint that some drug may cause a problem. Every time we put something foreign into our bodies there is the potential for a problem. There are possible side effects to everything from Aspirin to Zanax. About as soon as this possible link to depression and I emphasize possible, there were parents already discussing seeing about a class action suit. Talk about jumping the gun. I don’t know if there truly is a link or not. My daughter has been on Singulair for about a year and a half and it has been a life saver for her asthma. I realize that this is a forum for Rosacea but she is taking the drug in question. At this time Singulair has been the only thing that has kept her asthma under control. I thought I would one of the few people who said that they are not having an issue with this particular drug.

    There are so many variables when it comes to how each individual’s body will respond to a medication. Sometimes I worry though that people look for problems where there aren’t any. If someone has genuinely had a problem with Singulair, I hope that they find something that does work for them instead. It concerns me though that there may be some psychosomatic symptoms that crop up in those with over active imaginations though. The power of suggestion is amazing. That is how placebos function. It seems sometimes that we are very quick to come to conclusions before solid evidence is finished being gathered and studied.

    One time I was put on a drug that practically made me comatose but worked wonderfully for another patient. It wasn’t the drug, it was my personal physiology. As a parent of a child currently taking Singulair, I am being watchful but I am not jumping ship.

  2. Joe says:

    I asked my wife to stop using Singulair today. Why?
    Just Google – Singulair side effects – and read what thousands are saying. It ain’t good!

  3. jmom says:

    I have severe allergies and was on and off shots for over 15 years. When Singulair started to be used for allergic rhinitis I decided to try it. This was at least 5 years ago. It took away every single symptom I had. I never felt better. Within 3 days I started having a major pain in the middle of my chest and started having depressing thoughts. I am not a depressed person, so I knew it probably had to do with the Singulair. My dear friend’s son used it for asthma and stopped taking it because he didn’t like the way it made him feel. I knew to be aware of weird thoughts because I also had a problem taking Tavist. You have to be aware of that with any medication you take. Because I had felt so good when I took Singulair – some time had passed and I decided to ask the nurse practitioner at my allergist’s office about giving me some samples of the children’s dose – thinking maybe the dose was too high for me. Well, the day after the first dose – the chest pains were back and I started wheezing. I didn’t get the thoughts again – probably because I didn’t have it in me that long. But when I called the doctor’s office – the np told me to immediately stop taking it because I was having a systemic reaction to the medicine. Honestly, at that time they had never heard of any side effects – so I was looked at like I had 2 heads. I since mentioned something to my new allergist about it – and he looked at me like I was nuts. I know what I felt like. I had just read the article in the paper that the FDC put a warning on it – so I mentioned it to him – and he made it sound like that information wasn’t based on a real study. I told him he could think whatever he liked, but I know what I felt like. I told him “We all know every medication affects the brain.” He agreed – but I got the feeling he didn’t believe me. Any medication you take – be aware of any strange new symptom – because it definitely can be related. I feel like a guniea pig with these new meds though – you never know how it’s going to affect you long term. sigh – the joy of living with allergies.

Leave your comment here


Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.